Alert archive / Illinois / Tornado Warnings in 2025
Tornado Warning 46, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at May 16, 2025, 4:26 PM CDT for Jasper County, Richland County, Illinois. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2025, 4:26 PM CDT (21:26 UTC)
- Expired
- May 16, 2025, 4:45 PM CDT
- In force
- 19 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Jasper County, IL, Richland County, IL
The radar
The Evansville,IN radar (KVWX), 83 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:59 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2325 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
275
WFUS53 KILX 162126
TORILX
ILC079-159-162145-
/O.NEW.KILX.TO.W.0046.250516T2126Z-250516T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
426 PM CDT Fri May 16 2025
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Southern Jasper County in southeastern Illinois...
Northern Richland County in southeastern Illinois...
* Until 445 PM CDT.
* At 426 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Bogota, or 8 miles southwest of Newton, moving
east at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Bogota around 430 PM CDT.
Ste. Marie around 435 PM CDT.
Willow Hill around 440 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3885 8826 3885 8834 3889 8837 3891 8836
3913 8795 3892 8795 3882 8826
TIME...MOT...LOC 2126Z 250DEG 45KT 3888 8825
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
251 follow-up statement
215
WWUS53 KILX 162138
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
438 PM CDT Fri May 16 2025
ILC159-162148-
/O.CAN.KILX.TO.W.0046.000000T0000Z-250516T2145Z/
Richland-
438 PM CDT Fri May 16 2025
...THE TORNADO WARNING FOR NORTHERN RICHLAND COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Illinois.
&&
LAT...LON 3890 8821 3902 8795 3892 8795 3885 8816
TIME...MOT...LOC 2138Z 254DEG 39KT 3889 8811
$$
ILC079-162145-
/O.CON.KILX.TO.W.0046.000000T0000Z-250516T2145Z/
Jasper-
438 PM CDT Fri May 16 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHEASTERN JASPER COUNTY...
At 438 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ste. Marie, or 7 miles south of Newton, moving east
at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Ste. Marie around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3890 8821 3902 8795 3892 8795 3885 8816
TIME...MOT...LOC 2138Z 254DEG 39KT 3889 8811
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
25What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at May 16, 2:11 PM CDT, 2 hours 15 minutes earlier. Its key messages:
- There is a level 4 of 5 (moderate) risk for severe weather Friday afternoon and evening south of roughly I-70, and a level 3 (enhanced) risk further northwest to roughly I-55. Possible hazards include intense straight-line winds, large hail, and tornadoes.
- Southwest winds gusting 35-50 mph this afternoon will combine with relative humidity values below 30% north of I-72 to result in increased fire danger.
- Those strong winds will also result in a risk for localized blowing dust, which could briefly diminish visibility for motorists in rural areas. That risk will be highest north of I-70 and east of roughly the IL River.
Area forecast discussion, May 16, 2:11 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 211 PM CDT Fri May 16 2025 .KEY MESSAGES... - There is a level 4 of 5 (moderate) risk for severe weather Friday afternoon and evening south of roughly I-70, and a level 3 (enhanced) risk further northwest to roughly I-55. Possible hazards include intense straight-line winds, large hail, and tornadoes. - Southwest winds gusting 35-50 mph this afternoon will combine with relative humidity values below 30% north of I-72 to result in increased fire danger. - Those strong winds will also result in a risk for localized blowing dust, which could briefly diminish visibility for motorists in rural areas. That risk will be highest north of I-70 and east of roughly the IL River. && .DISCUSSION... Issued at 143 PM CDT Fri May 16 2025 A mid level disturbance lifting northeast out of the central Plains will bring an opportunity for severe thunderstorms to the region this afternoon and evening. In its wake, conditions turn dry and cooler for the upcoming weekend. Early next work week, thunderstorm chances will return with the approach of another trough lifting out of the Great Plains. ***** SEVERE WEATHER RISK THIS AFTERNOON-EVENING ***** At 2pm, surface temperatures were in the mid to upper 80s across central IL, with dewpoints ranging from the low to mid 60s south of roughly I-70 to low 40s west of the IL River. The more abundant moisture continues to surge north in advance of a mid-upper level disturbance lifting towards the region from the Central Plains, though this will eventually be limited by ongoing upstream convection across east-central MO. As these storms build northeast along the dryline and move into central IL, they will pose a risk for all severe hazards, including large-significant hail, destructive downburst winds; meanwhile, the risk for tornadoes will be higher in southeast and east-central IL where low level moisture is higher and hence LCL heights are lower. While convective mode is depicted in virtually every CAM as discrete to start, there may be a tendency towards upscale growth into a MCS capable of widespread damaging winds. Fortunately, these storms will be moving quickly, so the threat will be rapidly diminishing from west to east and we'll update the watch accordingly. By 9pm (if not sooner), the storms should be out of here. ***** GUSTY WINDS TODAY **** South-southwest winds will continue to gust 30 to 40 mph today, with some potential for sporadic gusts up to 50 mph especially across our western counties where winds aloft will be increasing with the approaching upper level trough. HRRR/RAP Bufkit soundings suggest top of channel winds could exceed 50 kt at times mainly west of the IL River, but we suspect a slight dry bias may be resulting in erroneously high values; nonetheless, we'll be monitoring surface observations in case we need to expand the Wind Advisory to include more counties. In addition, these strong winds could result in some localized blowing dust which could degrade visibility for motorists, especially considering we already had a few reports of such blowing dust yesterday and winds are running slightly stronger today. These strong winds, combined with dry low levels (RH values < 30%) across our north/northwest counties, are resulting in increased fire weather danger which will continue through the evening. See the fire weather section below for more information on that. ***** DRY AND COOLER THIS WEEKEND ***** The upper trough will shift east and surface high pressure build into the region in its wake tomorrow/night, giving us a dry and seasonably cool weekend with daily highs in the low to mid 70s. Tomorrow may actually feel a bit chilly given northwest winds gusting to around 30 mph. The next opportunity for precipitation will arrive Sunday night/Monday into Tuesday of next week as another system lifts out of the Central Plains. A lot remains unclear about that system, including its arrival time and warmth/moisture return ahead of it, which suggests vast uncertainty surrounding both precipitation amounts and any severe weather potential. However, a strong push of cool advection appears increasingly likely towards the middle of next work week; blended guidance from NBM brings highs into only the low to mid 60s by Wednesday. Bumgardner && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1232 PM CDT Fri May 16 2025 Between an unseasonably deep low pressure system across the Upper Midwest and a surface high to our east, the pressure gradient has tightened across central IL favoring stiff south to southwest winds which will gust 25 to 35 kt (sporadically higher) through the evening. Meanwhile, a shortwave disturbance lifting out of the Central Plains will spark storms somewhere across the area, with the highest confidence in storms at DEC and CMI and less certainly further northwest. These storms will be capable of generating localized large hail and wind gusts over 50 kt, as well as briefly diminished visibility. Behind a cold front, winds will shift to westerly this evening and remain gusty through the early portion of the overnight period. Lower ceilings will filter in from the north towards sunrise/11z, with HREF giving a 40-60% for MVFR at PIA and BMI for several hours during the early to mid morning. Winds pick back up a bit around 15-16z as diurnal heating deepens mixing. Bumgardner && .FIRE WEATHER... Issued at 208 PM CDT Fri May 16 2025 Deep mixing has resulted in large dewpoint depressions and hence RH values less than 30% near and north of roughly I-72, where wind gusts are slated to increase to upwards of 35-45 mph shortly. Consequently, we recommend limiting or at least using extra precautions with any burning activities during the late morning into early evening. The special weather statement remains for areas from I-72 northward to address the enhanced fire danger today. Bumgardner/Huettl && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 11 PM CDT this evening for ILZ027>031-037- 038. &&
Hazardous weather outlook, May 16, 1:08 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 108 PM CDT Fri May 16 2025 ILZ027>031-036-037-040-041-047>050-171815- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Cass-Menard-Scott-Morgan- 108 PM CDT Fri May 16 2025 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Another round of severe weather is expected this afternoon and evening across portions of central and southeast Illinois. All severe weather hazards including large hail exceeding 2 inches in diameter, thunderstorm wind gusts exceeding 70 mph, and a tornado are possible. The severe storm chances are higher in areas east of I-55. Dry and gusty conditions could support rapid fire spread and blowing dust this afternoon. Southwesterly wind gusts up to 50 mph are possible this afternoon, then westerly wind gusts up to 45 mph are possible into the evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The risk for severe weather then returns on Monday across portions of west central Illinois and again on Tuesday as slow moving system moves across the region. Locally heavy rain is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 3 PM and 7 PM today. Expected storm motion is toward the northeast around 50 mph. ILZ038-042>046-051>057-061>063-066>068-071>073-171815- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian- Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 108 PM CDT Fri May 16 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. Another round of severe weather is likely this afternoon and evening. All severe weather hazards including large hail exceeding 2 inches in diameter, thunderstorm wind gusts exceeding 70 mph, and a tornado are possible. Dry and gusty conditions could support rapid fire spread and blowing dust this afternoon, mainly in areas north of I-72. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The risk for severe weather then returns on Monday across portions of west central Illinois and again on Tuesday as slow moving system moves across the region. Locally heavy rain is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 3 PM and 9 PM today. Expected storm motion is toward the northeast around 50 mph. Erwin
In the hours before
Special weather statement, May 16, 12:07 PM CDT, 4 hours 19 minutes before
Special Weather Statement National Weather Service Lincoln IL 1207 PM CDT Fri May 16 2025 ILZ036-040>051-053-170000- Fulton-Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass- Menard-Scott-Morgan-Sangamon-Macon- Including the cities of Canton, Rushville, Havana, Lincoln, Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, Petersburg, Winchester, Jacksonville, Springfield, and Decatur 1207 PM CDT Fri May 16 2025 ...GUSTY WINDS, ENHANCED FIRE DANGER THROUGH THIS EVENING... South to southwest winds gusting 35 to 45 mph will combine with relative humidity values less than 30 percent to result in increased fire danger especially over areas that missed recent rains. Blowing dust could also occur in recently tilled fields, especially in areas where rainfall was sparse during the past week. ILZ027>031-037-038-170000- Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Pekin, Bloomington, and Normal 1207 PM CDT Fri May 16 2025 ...STRONG WINDS, ENHANCED FIRE DANGER THROUGH THIS EVENING... South to southwest winds gusting 35 to 50 mph will combine with relative humidity values less than 30 percent to result in increased fire danger especially over areas that missed recent rains. Blowing dust could also occur in recently tilled fields, especially in areas where rainfall was sparse during the past week. Bumgardner
Local storm report, May 16, 3:26 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Lincoln IL
326 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Hail 1 SW Riverton 39.83N 89.56W
05/16/2025 M1.50 Inch Sangamon IL Trained Spotter
Near Camp Butler National Cemetery.
&&
BarnesLocal storm report, May 16, 3:30 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
330 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Hail 1 NE Curran 39.75N 89.75W
05/16/2025 M0.88 Inch Sangamon IL Trained Spotter
Near the Wabash Ave exit on I-72.
0317 PM Hail 2 ENE Southern View 39.76N 89.62W
05/16/2025 M1.75 Inch Sangamon IL Trained Spotter
&&Local storm report, May 16, 4:10 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
410 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Tstm Wnd Dmg 1 NNE Southern View 39.77N 89.64W
05/16/2025 Sangamon IL Utility Company
Power poles were broken and power lines were
blown down in the Harvard Park neighborhood.
&&
BarnesLocal storm report, May 16, 4:14 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
414 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM Tstm Wnd Dmg Shelbyville 39.41N 88.81W
05/16/2025 Shelby IL Broadcast Media
Several large tree limbs were blown down.
&&
BarnesLocal storm report, May 16, 4:18 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
418 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM Non-Tstm Wnd Gst Willard Airport 40.04N 88.27W
05/16/2025 M69 MPH Champaign IL ASOS
&&
BarnesThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:12 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, Macon, Sangamon | 32 min |
| May 15, 7:19 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, Macon | 41 min |
| May 15, 7:33 PM CDT | Tornado Warning | ILX | Macon | 27 min |
| May 15, 7:50 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon, Piatt | 25 min |
| May 15, 7:54 PM CDT | Tornado Warning | ILX | Macon, Piatt | 36 min |
| May 15, 8:20 PM CDT | Special Weather Statement | ILX | Champaign | 25 min |
| May 15, 8:34 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 19 min |
| May 16, 11:10 AM CDT | Wind Advisory | ILX | Knox, McLean, Marshall, Peoria, Stark, Tazewell and 1 more | 10 hr |
| May 16, 2:32 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 31 min |
| May 16, 3:00 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 45 min |
| May 16, 3:24 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, Macon, Sangamon | 24 min |
| May 16, 3:32 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon, Shelby | 43 min |
| May 16, 3:44 PM CDT | Blowing Dust Advisory | ILX | Champaign, Christian, Coles, DeWitt, Douglas, Edgar and 8 more | 3 hr |
| May 16, 3:47 PM CDT | Tornado Warning | ILX | Clay, Cumberland, Effingham, Jasper | 25 min |
| May 16, 4:02 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Moultrie, Piatt, Shelby | 20 min |
| May 16, 4:06 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper | 39 min |
| May 16, 4:19 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon, Piatt | 26 min |
| May 16, 4:27 PM CDT | High Wind Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 3 hr |
| May 16, 4:37 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Edgar, Piatt, Vermilion | 50 min |
| May 16, 4:41 PM CDT | Tornado Warning | ILX | Crawford, Jasper, Lawrence, Richland | 34 min |
| May 16, 4:46 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Edgar, Vermilion | 46 min |
| May 16, 4:52 PM CDT | Dust Storm Warning | ILX | Champaign, DeWitt, Logan, McLean, Macon, Piatt and 1 more | 91 min |
| May 16, 5:28 PM CDT | Dust Storm Warning | ILX | McLean, Woodford | 58 min |
| May 16, 5:29 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 31 min |
| May 16, 5:32 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Edgar | 43 min |
| May 16, 5:52 PM CDT | Tornado Warning | ILX | Cumberland, Effingham, Jasper, Shelby | 28 min |
| May 16, 5:53 PM CDT | Dust Storm Warning | ILX | Marshall, Woodford | 40 min |
| May 16, 5:53 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Edgar | 37 min |
| May 16, 6:04 PM CDT | Tornado Warning | ILX | Clark, Edgar | 26 min |
| May 16, 6:08 PM CDT | Tornado Warning | ILX | Clark, Crawford, Cumberland, Jasper | 37 min |
| May 16, 6:13 PM CDT | Tornado Warning | ILX | Clark, Coles, Cumberland, Edgar | 47 min |
| May 16, 6:27 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 16 min |
| May 16, 6:36 PM CDT | Tornado Warning | ILX | Clark, Crawford | 23 min |
Nearby
Tornado Warnings in Illinois, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.